Statistical Papers

, Volume 55, Issue 4, pp 967–981 | Cite as

An extension of the generalized half-normal distribution

  • Neveka M. Olmos
  • Héctor Varela
  • Heleno Bolfarine
  • Héctor W. Gómez
Regular Article


In this paper we propose an extension of the generalized half-normal distribution studied in Cooray and Ananda (Commun Stat 37:1323–1337, 2008). This new distribution is defined by considering the quotient of two random variables, the one in the numerator being a generalized half normal distribution and the one in the denominator being a power of the uniform distribution on \((0,1)\), respectively. The resulting distribution has greater kurtosis than the generalized half normal distribution. The density function of this more general distribution is derived jointly with some of its properties and moments. We discuss stochastic representation, maximum likelihood and moments estimation. Applications to real data sets are reported revealing that the proposed distribution can fit real data better than the slashed half-normal, generalized half-normal and Birnbaum–Saunders distributions.


Generalized half-normal distribution Slash distribution  Slashed half-normal Kurtosis 



The authors acknowledge helpful comments and suggestions by two referees which substantially improved the presentation. The research of N. M. Olmos was supported by Beca Tesis de Postgrado de la Dirección de la Escuela de Postgrado de la Universidad de Antofagasta (Chile). The research of H. Bolfarine was supported by CNPq (Brazil). The research of H. W. Gómez was supported by FONDECYT (Chile) \(1090411\).


  1. Akaike H (1974) A new look at the statistical model identification. IEEE Trans Autom Control 19(6):716–723MathSciNetCrossRefzbMATHGoogle Scholar
  2. Andrews DF, Herzberg AM (1985) Data: a collection of problems from many fields for the student and research worker. Springer series in statistics, New YorkGoogle Scholar
  3. Arslan O (2008) An alternative multivariate skew–slash distribution. Stat Probab Lett 78(16):2756–2761MathSciNetCrossRefzbMATHGoogle Scholar
  4. Arslan O, Genc AI (2009) A generalization of the multivariate slash distribution. J Stat Plan Inference 139(3):1164–1170MathSciNetCrossRefzbMATHGoogle Scholar
  5. Barlow RE, Toland RH, Freeman T (1984) A Bayesian analysis of stress-rupture life of kevlar 49/epoxy spherical pressure vessels. In: Proceedings of the first Canadian conference in applied statistics. Marcel Dekker, New YorkGoogle Scholar
  6. Birnbaum ZW, Saunders SC (1969a) A new family of life distributions. J Appl Probab 6:319–327MathSciNetCrossRefzbMATHGoogle Scholar
  7. Birnbaum ZW, Saunders SC (1969b) Estimation for a family of life distributions with applications to fatigue. J Appl Probab 6:328–347MathSciNetCrossRefzbMATHGoogle Scholar
  8. Byrd RH, Lu P, Nocedal J, Zhu C (1995) A limited memory algorithm for bound constrained optimization. SIAM J Sci Comput 16(5):1190–1208MathSciNetCrossRefzbMATHGoogle Scholar
  9. Cooray K, Ananda MMA (2008) A generalization of the half-normal distribution with applications to lifetime data. Commun Stat 37:1323–1337MathSciNetCrossRefzbMATHGoogle Scholar
  10. Genc AI (2007) A generalization of the univariate slash by a scale–mixture exponential power distribution. Commun Stat 36(5):937–947MathSciNetCrossRefzbMATHGoogle Scholar
  11. Gómez HW, Venegas O (2008) Erratum to: a new family of slash-distributions with elliptical contours [Stat Probab Lett 77:717–725 (2007)]. Stat Probab Lett 78(14):2273–2274Google Scholar
  12. Gómez HW, Quintana FA, Torres FJ (2007) A new family of slash-distributions with elliptical contours. Stat Probab Lett 77(7):717–725CrossRefzbMATHGoogle Scholar
  13. Gómez HW, Olivares-Pacheco JF, Bolfarine H (2009) An extension of the generalized Birnbaum–Saunders distribution. Stat Probab Lett 79(3):331–338CrossRefzbMATHGoogle Scholar
  14. Jonhson NL, Kotz S, Balakrishnan N (1995) Continuous univariate distributions, vol 1, 2nd edn. Wiley, New YorkGoogle Scholar
  15. Kafadar K (1982) A biweight approach to the one-sample problem. J Am Stat Assoc 77:416–424CrossRefGoogle Scholar
  16. Mosteller F, Tukey JW (1977) Data analysis and regression. Addison-Wesley, ReadingGoogle Scholar
  17. Olmos NM, Varela H, Gómez HW, Bolfarine H (2012) An extension of the half-normal distribution. Stat Papers 53:875–886CrossRefzbMATHGoogle Scholar
  18. Pewsey A (2002) Large-sample inference for the general half-normal distribution. Commun Stat 31:1045–1054MathSciNetCrossRefzbMATHGoogle Scholar
  19. Pewsey A (2004) Improved likelihood based inference for the general half-normal distribution. Commun Stat 33(2):197–204MathSciNetCrossRefzbMATHGoogle Scholar
  20. Rogers WH, Tukey JW (1972) Understanding some long-tailed symmetrical distributions. Stat Neerl 26:211–226MathSciNetCrossRefzbMATHGoogle Scholar
  21. Wang J, Genton MG (2006) The multivariate skew–slash distribution. J Stat Plan Inference 136:209–220MathSciNetCrossRefzbMATHGoogle Scholar
  22. Wiper MP, Girón FJ, Pewsey A (2008) Objective Bayesian inference for the half-normal and half-\(t\) distributions. Commun Stat 37:3165–3185CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Neveka M. Olmos
    • 1
  • Héctor Varela
    • 1
  • Heleno Bolfarine
    • 2
  • Héctor W. Gómez
    • 1
  1. 1.Departamento de Matemáticas, Facultad de Ciencias BásicasUniversidad de AntofagastaAntofagastaChile
  2. 2.Departamento de Estatística, IMEUniversidad de São PauloSão PauloBrazil

Personalised recommendations